Change in IV Phenergan Policy - page 3

Have your hospitals recently changed their policy for IV Phenergan? Just this week I noticed that we now have to try 6.25mg first then 12.5mg, it has to be diluted in 20ml and given over 15 minutes.... Read More

  1. by   meandragonbrett
    I think a lot of the issues with IV promethazine is a matter of education. When diluted properly and given in a patent IV, there shouldn't be these issues.
  2. by   anonymurse
    Yeah but you still have way more adverse effects than with ondansetron.
  3. by   NurseRotten
    Giving Phenergan in a IVPB 50 cc bag is alot faster than looking for a vein and starting a new IV when the site goes bad.

    Side note:
    Our formulary requires that orders for Zofran be changed to 4 mg IV Q12 hrs X24 hours. Then, Zofran falls off the MAR and cannot be pulled from the Pyxis. The hospital changed the protocol due to price. This means you can only give Zofran X 2 doses before it is automatically discontinued. That is acceptable for post-op nausea and vomiting, but not too practical for other causes.
  4. by   TaraER-RN
    wow...I'm really shocked to see all this...I have given phenergan probably a thousand times as an ER nurse (its our most commonly used anti-nausea drug)...I always give it diluted in the highest port, and luckily it has always been ok...I might start doing the whole piggyback thing...I will discuss it with my managers...
  5. by   meandragonbrett
    Quote from NurseRotten

    Side note:
    Our formulary requires that orders for Zofran be changed to 4 mg IV Q12 hrs X24 hours. Then, Zofran falls off the MAR and cannot be pulled from the Pyxis. The hospital changed the protocol due to price. This means you can only give Zofran X 2 doses before it is automatically discontinued. That is acceptable for post-op nausea and vomiting, but not too practical for other causes.
    a 4mg dose of Zofran typically takes up all of the receptors for around a 24 hour period. If they get nauseated again, another dose of Zofran is not the best solution. It is best to cover another receptor first.
  6. by   TexasGrrl
    I am a PACU nurse and our dept changed the policy about a year ago. We now give 12.5 mg instead of 25 mg and it's diluted to 25 mg/10 ml concentration. Additionally, I always give it in a distal port with IV fluids wide open.

    But over 15 mins??? Not me.
  7. by   neneRN
    We changed our policy about a year ago to hang it as a piggyback in 50cc, but this month they removed Phenergan from all floor stock-now you can only get it from Pharm premixed in the piggyback..but it will be removed from the hospital completely within the next few months.
  8. by   EmmaG
    Quote from Nursing On The Run
    I've seen that picture of the hand, destroyed by a phenergan injection. I think the gist of the article that went with it was: Don't inject into anything less than a #20, and don't inject into an IV situated in a hand. Always dilute (the pain itself probably makes most nurses do this). And pay attention/investigate if a patient reports continuing pain at the site of a phenergan injection.

    We still give it, but with the above conditions.

    HTH
    I took care of a patient who had phenergan given through an infiltrated IV in her hand. She didn't lose the hand, but required extensive reconstructive surgery. It had eaten through to the bone ...

    When I was a patient (on my own unit), I requested that my phenergan be given p.o. An LPN I worked with on nights came in with a vial, got totally bent out of shape when I balked, and so I told her ok, but dilute it and push it VERY slow. The next thing I know, I feel a horrible pain from my wrist to shoulder and see her pull the 3cc syringe out of the port. She had rapidly straight pushed it into my IV undiluted. I swore a blue streak and asked her what the **** had she done... she said "well it dilutes in the IV tubing" and then left the room because she knew how angry I was...

    I remember thinking I was going to die; my respirations were gasping, I couldn't speak. I truly have no idea how long this went on. It felt like forever. I remember our tech taking my BP and freaking because it was 70's systolic.

    I ended up with a serious case of phlebitis in that arm, swelling to twice its size.

    I tried to talk to her and tell her what her mistake was, but all I got was excuses of how busy she was, how she didn't have time to stand and slow push meds, etc. I ended up reporting her to the director. I was ok, but I had to let them know as she could seriously hurt another patient with her ignorance.
  9. by   luvbug9956
    I work in an outpatient oncology clinic infusing chemotherapy. In the years that I have worked in oncology, Phenergen is rarely given. With the new alternatives out there that have FAR fewer side effects and increased efficacy, it's just kinda fallen off the map in cancer care. If it is given, it must be through a patent IV with a positive blood return and must be given over at least 15 minutes as a piggyback diluted in 50cc...never pushed as it is VERY caustic to the veins and can cause increased side effects (dystonic reactions) at higher infusion rates. The only times that I have given Phenergen are when other alternatives have been ineffective and this one doc prescribed it all the time (but he was still prescribing IM Demerol/Vistaril for pain, so...). Our facility has changed the policy to reflect this new data...if yours has not, that would be a great performance improvement opportunity to stir up!

    http://http://www.ismp.org/Survey/Survey200608R0.asp?ps1=Hospital&ps=Q4_2='Hospital'
  10. by   ZippyGBR
    Quote from anonymurse
    Sure wish they'd make Zofran as cheap as phenergan. Presto, no probs.
    zofran = Ondansetron ? if so it's off patent i nthe Uk now and suddenly a lot cheaper as the generic makers bring their product to market
  11. by   isenephthys
    interesting thread... and some scary stuff! i've had phenergan GIVEN to me once undiluted post-op and it burned like battery acid going into my vein, but luckily that was the extent of the negative reaction.

    when i administer it, i always dilute it in 10-20 ml of ns (depending on the dose- 12.5 or 25) and push v-e-r-y slowly through a running iv line. no adverse rxns so far. also, i work agency and none of the hospitals that i have worked at have changed their phenergan policy to date. (although i am noticing the lower doses being ordered much more frequently by physicians.)
  12. by   BriBriRN
    I don't even use it anymore.....risk of loosing a limb for using an antiemetic......talk about side effects of drugs.....I just tell the Doc to give me compazine instead....unless they want to stand next to a pt's bed for 15+ min....lol:spin:
  13. by   meandragonbrett
    Quote from BriBriRN
    I don't even use it anymore.....risk of loosing a limb for using an antiemetic......
    When given properly and diluted correctly, there is virtually no risk of losing a limb. :spin:

close